Changes in bowel movements can be concerning, but how do you know when and if you need to seek help?
A change in bowel movements can be a difficult problem to figure out. Everybody’s gastrointestinal tract functions differently. While most people move their bowels one to two times a day, some people go three to four times a day, while others only once or twice a week. A change in the number or consistency of stool should alert you to see your physician.
Depending on your age, and other associated symptoms, a gastrointestinal evaluation may be warranted. If there is associated weight loss, abdominal pain or bleeding, an urgent evaluation with your physician is imperative. If not, you can attempt to see if the diarrhea resolves on its own. Over the counter antidiarrheals such as immodium or kaopectate can be taken to try to stop the diarrhea. If you are experiencing pain, or bleeding, check with your physician prior to taking any medications to stop diarrhea. You might have an infection or severe inflammation that might make medications that stop diarrhea dangerous. If you have infection in your stool, taking medications to slow down the diarrhea might also allow the infection to remain in your gastrointestinal tract longer. If your colon is inflamed, in conditions such as colitis, anti-diarrheals can lead to distension of the colon, and potentially a rupture of the colon. It is therefore very important to consult with your doctor if you are experiencing pain or bleeding in association with diarrhea.
The most common causes of diarrhea that is not associated with any other symptoms are either medications, or a virus. Many medications can cause diarrhea. The most common class that can do so is antibiotics. If you are experiencing diarrhea and have recently taken antibiotics, you need to let your physician know immediately. There is normally bacteria mixed with stool in the colon. When antibiotics are taken, for any reason, normal intestinal bacteria is killed as well, sometimes allowing abnormal bacteria to proliferate in the colon. This can lead to diarrhea as a result of bacterial overgrowth. This is usually treated with probiotics, pills containing large amounts of good bacteria, that can re-establish a normal bacterial content in the colon. At times, a serious, life-threatening bacteria can invade the colon. This bacterial, clostridia dificile, produces a toxin that can cause watery diarrhea. The toxin can be measured in stool, and needs to be treated with a special antibiotic. Your doctor will likely recommend that stool cultures be checked. In addition to looking for the toxin, your doctor will most likely order stool samples looking for white blood cells, bacteria, and parasites. You should also go over all of the medications you are currently taking with your physician, and see if any can be stopped.
If after medications that might be causing diarrhea are stopped, and stool cultures are all negative, diarrhea still persists, a consultation with a gastroenterologist is warranted. Blood tests are sometimes helpful in the patient with diarrhea. Electrolyes can be checked to see if there is any evidence of dehydration or imbalance of sodium or potassium. Elevations in serum calcium, thyroid hormone, or rarely gastrin, calcitonin or vasoactive intestinal peptide (VIP) can cause diarrhea. Celiac sprue, a condition in which there is a gluten allergy, can be suspected if certain genetic markers are present in a blood test. If so, an upper endoscopy with biopsy of the small bowel might be considered. Depending on your age, a colonoscopy might be indicated. Many things can be found at colonoscopy that might explain diarrhea. There may be inflammation consistent with colitis. Rarely colon polyps or colon cancer can present as diarrhea, without any abdominal pain or bleeding. Your doctor will likely biopsy your colon, even if it appears normal, looking for a condition called microscopic colitis. In microscopic colitis, the colon appears normal to the eye, but there an increase in inflammatory cells under the microscope.
If a colonoscopy does not reveal a source for your diarrhea, the most likely next step in the evaluation would be to look at the small intestine, with either a small bowel x-ray or a capsule endoscopy (where a small pill camera is ingested).
As you can see from the above, the investigation of diarrhea can be a long, complicated process. After a thorough history, depending on your age, family history and associated symptoms, your doctor will decide the approach that is most appropriate for you.